Yes, Suboxone can make you sleepy. Drowsiness, fatigue, and sedation are commonly listed side effects of Suboxone and other buprenorphine-containing medications. This is because Suboxone activates the brain's opioid receptors, and all opioids have the potential to cause sleepiness.
However, for most people, the feeling of being tired lasts only a few days, after which the body grows used to it. You should avoid operating heavy machinery during the initiation phase.
If misused, a buprenorphine-containing medication could become so sedating that it reduces the body’s drive to breathe and cause death.
However, this happens very rarely in people who are taking Suboxone alone. Deaths from overdose involving Suboxone usually also involve other opioids, alcohol, or benzodiazepines like Xanax, clonazepam, Ativan, and diazepam, for example.
Suboxone is different from other opioids in that it has a ceiling effect. With most opioids, the higher you go on the dose, the greater the risk of sedation, respiratory suppression, and death.
Most opioids are full opioid agonists, meaning they activate the opioid receptor. In contrast, buprenorphine is a partial agonist. With dose increases, the sedation and respiratory suppression stop increasing at a certain point. This property makes buprenorphine ideal for treating opioid use disorder because it blocks the craving by activating the opioid receptors with minimal risk.
Alcohol, benzodiazepines, and other tranquilizers can reverse the ceiling effect, and render Suboxone dangerous.
Never mix Suboxone with other sedatives.